Dilaudid is an opioid medication that’s used to treat moderate to severe pain. It’s useful in the treatment of post-surgery pain, injuries, and chronic pain, but it’s also highly addictive when it’s abused or used for too long. Once you’ve developed a chemical dependence on the drug, quitting can mean going through extremely uncomfortable withdrawal symptoms. However, Dilaudid withdrawal is often the first challenge on the road to lasting recovery.

Learn more about Dilaudid withdrawal and how it can be safely treated.

What are the Dilaudid Withdrawal Symptoms?

As an opioid, Dilaudid can cause withdrawal symptoms that range from uncomfortable to intensely unpleasant. For the most part, opioid withdrawal symptoms are life-threatening in the same way depressants like alcohol can be. Still, these uncomfortable symptoms may be difficult to get through on your own. In rare cases, symptoms can become deadly, especially if you have other medical conditions or complications.

Most people describe Dilaudid withdrawal as being very similar to the flu. However, severe opioid addiction can cause intense symptoms that can be described as the worst flu you’ll ever experience.

Symptoms of Dilaudid withdrawal can include:

  • Muscle aches
  • Restlessness
  • Tremors
  • Drug cravings
  • Sweating
  • Vomiting
  • Diarrhea
  • Anxiety
  • Irritability
  • Changes in blood pressure


What are the Stages of the Dilaudid Withdrawal Timeline?

Your experience going through Dilaudid withdrawal can vary depending on a number of factors. If you are weaning off the drug with the help of medical professionals, your withdrawal period will be longer, but less intense ideally. If you quit cold turkey, your symptoms will be much more intense, but they may pass by more quickly. You may experience the first symptoms of withdrawal more quickly if you are used to a high dose of the drug or if you’ve been taking it for a long time. If your last dose was smaller than normal, you might experience symptoms more quickly.

If you quit cold turkey, you may experience a timeline that’s similar to the following:

  • 12 hours. You will likely experience your first symptoms within 12 hours after your last dose. Symptoms will become intense more quickly if you were used to a large dose and took it for a long time. However, your first symptoms may feel like the early stages of a cold, along with some general discomfort and drug cravings.
  • Two days. Your symptoms will get worse over the first two days as they get closer to their peak. You might experience a runny nose, watery eyes, sweating, excessive yawning, and nausea. You may also experience anxiety, depression, and insomnia. As symptoms get close to their peak, you might also experience vomiting or diarrhea.
  • Five days. Your symptoms will reach their peak within five days. During this time, you might experience the worst of your symptoms, including vomiting, diarrhea, nausea, tremors, fatigue, and sleep disturbances.
  • Seven days. Once your symptoms peak, they will begin to subside, starting with the most intense physical symptoms. Nausea and vomiting are usually among the first symptoms to subside. However, some psychological symptoms might linger for a few days. In some cases, symptoms like anxiety, depression, and insomnia need to be treated in order to be effectively addressed.

Why Should I Detox?

Opioids aren’t as dangerous during withdrawal as other drugs like central nervous system depressants, but they can cause extremely unpleasant symptoms. Opioids bind to receptors all over the body, and your brain and body will get used to the chemical over time. As you continue to use the opioid, your body will adapt to it by changing your brain chemistry to balance around the foreign substance. When you stop taking opioids, you’ll experience a chemical imbalance that results in uncomfortable symptoms. Since opioids affect your whole body, the withdrawal symptoms you experience will also be felt throughout the body.

During withdrawal, the most physically dangerous consequences you are likely to encounter is dehydration. Dilaudid withdrawal can cause diarrhea, vomiting, and excessive sweating, which can all work together to cause you to lose water quickly. It’s important to drink plenty of fluids throughout the process as your body balances out your brain chemistry without the drug.

Person with stomach crampsFor the most part, people that experience these symptoms will drink when they get thirsty enough. However, if you don’t have access to fluids or if you can’t get up to get it, it could lead to dangerous dehydration. In fact, opioid withdrawal has led to deadly dehydration in prison settings where inmates were neglected because it was assumed opioid withdrawal isn’t dangerous.

Dilaudid withdrawal can also lead to another potentially dangerous consequence: relapse. Withdrawal symptoms come with powerful cravings and compulsions to use the drug again.

When cravings combine with uncomfortable symptoms, it may be difficult to resist using the drug again.

Getting through opioid withdrawal on your own can cause you to relapse, which can be dangerous. Medical detox can help you deal with opioid withdrawal symptoms safely and as comfortably as possible.

Not everyone who goes through opioid treatment will need medical detox, but addiction professionals can help determine whether you need detox or the next level of care.

What is the Next Treatment Step?

After you complete detox, or if it’s determined that you don’t need medical detox, you may move on through the next levels of care in addiction treatment. According to the NCBI, detox is an important part of recovery, but it’s usually not enough to effectively treat addiction on its own. If you continue to have high-level medical or psychological needs after detox, you may go through an inpatient or residential treatment program. If you’re able to live independently, you may go through intensive outpatient treatment or outpatient treatment.

Start your Journey to Recovery Today

Substance use disorders related to opioids like Dilaudid can be extremely dangerous if they are left untreated. Addiction is a chronic disease that will get worse without help. Addiction can start to take over different parts of your life, including your mental and physical health, relationships, and even your finances. However, treating addiction early can help you avoid some of the most severe consequences of the disease. Start learning more about addiction and how it can be treated today.

Tap to GET HELP NOW: (888) 721-5606